Alert archive / Ohio / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 109, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 4, 2012, 9:27 PM EDT for Putnam County, Ohio. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2012, 9:27 PM EDT (01:27 UTC)
- Expired
- Aug 4, 2012, 9:45 PM EDT
- In force
- 18 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
County Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 144 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 5:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3062 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393
WUUS53 KIWX 050127
SVRIWX
OHC137-050145-
/O.NEW.KIWX.SV.W.0109.120805T0127Z-120805T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
927 PM EDT SAT AUG 4 2012
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PUTNAM COUNTY IN WEST CENTRAL OHIO...
* UNTIL 945 PM EDT
* AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF GLANDORF TO OTTAWA...AND MOVING
EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
PUTNAM COUNTY...INCLUDING THE FOLLOWING LOCATIONS BELMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
TO REPORT SEVERE WEATHER...POST YOUR INFORMATION ON THE NATIONAL
WEATHER SERVICE NORTHERN INDIANA FACEBOOK PAGE...OR YOU CAN POST ON
TWITTER WITH THE HASH TAG... @ N W S I W X. REPORTS CAN ALSO BE MADE
TO THE NATIONAL PUBLIC OBSERVATION REPORTING HOTLINE TOLL FREE AT
877-633-6772.
&&
LAT...LON 4099 8387 4098 8410 4105 8410 4116 8418
4116 8416 4117 8386
TIME...MOT...LOC 0127Z 263DEG 41KT 4112 8406 4106 8397
4099 8398
WIND...HAIL 60MPH <.50IN
$$1 follow-up statement
110
WWUS53 KIWX 050145
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 PM EDT SAT AUG 4 2012
OHC137-050155-
/O.EXP.KIWX.SV.W.0109.000000T0000Z-120805T0145Z/
PUTNAM OH-
945 PM EDT SAT AUG 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUTNAM COUNTY HAS
EXPIRED...
AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED
OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...POST YOUR INFORMATION ON THE NATIONAL
WEATHER SERVICE NORTHERN INDIANA FACEBOOK PAGE...OR YOU CAN POST ON
TWITTER WITH THE HASH TAG... @ N W S I W X. REPORTS CAN ALSO BE MADE
TO THE NATIONAL PUBLIC OBSERVATION REPORTING HOTLINE TOLL FREE AT
877-633-6772.
&&
LAT...LON 4099 8387 4098 8410 4105 8410 4116 8418
4116 8416 4117 8386
TIME...MOT...LOC 0127Z 263DEG 41KT 4112 8406 4106 8397
4099 8398
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:52 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 4, 4:52 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT SAT AUG 4 2012
.SHORT TERM... /TONIGHT THROUGH SUNDAY NIGHT/
STRONG SFC HEATING INTO LWR/MID 90S WITHIN BKN CU FIELD ACRS NRN
IN AMID LWR-MID 70S SFC DPS POOLED ALONG SFC WARM FNT BNDRY
AFFORDING MODERATELY STRONG 3500-5000 J/KG RESERVOIR FM NRN IL TO
CNTL IN/WRN OH. SLIGHTLY MODIFIED 18 UTC KILX SNDG YIELD 4400
J/KG. HIGH WETBULB ZERO GT 14KFT/DEEP WARM SUBCLOUD LYR FOR LESSER
HAIL RISK...THOUGH DOWNDRAFT INTENSITIES TO BE ENHANCED PER PRECIP
LOADING PER PWAT NEAR 2 INCHES AND HAIL MELT/SUBLIMATION WIHTIN
WARM SUBCLOUD REGN. ALSO OF NOTE IS SHALLOW/HALF KM DEEP VORTICITY/
HELICAL REGN EXTENDING SEWD FM NERN IL SFC LOW/TRIPLE PT...ALONG
WARM FNT THAT EXTNDS SEWD INTO FAR SRN CWA. INITIAL CONCERN FOR
SVR/LOW PROB TORNADIC STORMS WITHIN THIS REGN AND COVER WITH
SCATTERED SVR WORDING. PRIMARY FOCUS HOWEVER WL BE LATER THIS EVE
WITH NERN/NCNTL IL LINEAR CONVECTION. BEST SVR RISK APPEARS WEST
OF I69 CORRIDOR THROUGH THIS EVENING/ERLY TONIGHT. THEREAFTER
STORMS TO BECOME INCRSGLY ELEVATED/LESS ROOTED IN SFC. HOWEVER
SUSTENANCE OF STORMS THROUGH ENTIRE CWA ANTICIPATED PER RAMPING
SRLY LLJ TO 50 KTS NOSING INTO SERN CWA AROUND 09 UTC. TREND OF
FASTER TIMING PER RECENT TRENDS CONTD WITH DOUBT CAST ON SERN CWA
MIDDAY REGEN PER ANTICIPATED LOW STRATUS/STRATOCU CLOUD
SHIELD...THOUGH KEPT MINOR MENTION FAR SERN PER PRIOR FCST/COLLAB
WITH ERN OFFICES. OTHERWISE...DRIER/COOLER AIRMASS AS PLAINS SFC
HIGH BUILDS EWD INTO SRN GRLTLKD/MID MS VLY MON. STRONG INSOLATION
MONDAY TO OFFSET SHALLOW CAA FOR DIFFICULT MAX TEMP FCST AND
POTNL NON-DIURNAL TREND ESPCLY NRN/NWRN CWA.
&&
.LONG TERM... /MONDAY THROUGH SATURDAY/
RIDGE OVER THE WESTERN US CONTINUES TO BE THE DOMINANT PLAYER FOR
THE WEATHER IN THE GREAT LAKES REGION. LONG WAVE PATTERN SUPPORTS
THE CONTINUED REINFORCEMENT OF THE WESTERN RIDGE WITH AN ABUNDANCE
OF SHORTWAVES DIVING ACROSS THE NORTHERN PACIFIC.
WHILE THE MODELS ALL DIFFER ON THE TIMING OF THE SHORTWAVE ENERGY
BEING GENERATED/EJECTED ACROSS THE WESTERN US RIDGE...THE END RESULT
IS A COOL DOWN OVER THE GREAT LAKES REGION - BRINGING TEMPERATURES
BACK TO NEAR AND POSSIBLY SLIGHTLY BELOW CLIMATOLOGICAL NORMS FOR
THE EXTENDED PERIOD. ALSO THE WESTERN RIDGE BECOMES FLATTENED OVER
TIME AND THIS WILL FAVOR A MORE PROGRESSIVE FLOW PATTERN OVER THE
GREAT LAKES REGION.
BY THE END OF THE PERIOD...THE CHANCE OF CONVECTION/PRECIPITATION
WILL INCREASE AS ANOTHER AND LIKELY WELL ORGANIZED SHORTWAVE DIGS
OUT OF CENTRAL CANADA INTO THE GREAT LAKES LATE THURS THROUGH FRI
NIGHT TIMEFRAME. AGAIN...MODEL TIMING PLACEMENT DISCREPANCIES RESULT
IN INITIATION TIME...COVERAGE AND DURATION OF PRECIPITATION...BUT
GENERALLY ALL SUPPORT SOME PRECIPITATION FOR THE PERIOD AND WILL
CONTINUE WITH CURRENT FORECAST OF CHC/SLIGHT CHC TSRA. GIVEN THE
LOCATION OF THE SURFACE BASED MOISTURE AND PRE-TROF/FRONT FLOW WOULD
EXPECT TO SEE DECENT AMOUNT OF MOISTURE RETURNING TO THE REGION
PRIOR TO THE TROF PASSAGE. AGAIN...TIMING WILL BE CRUCIAL.
&&
.AVIATION... /18 UTC TAFS/
RAPID DOWNSTREAM DESTABILIZATION FAVORING CONVECTIVE COMPLEX ACRS
ERN IA/NWRN IL INTO NWRN IN ABOUT 00 UTC...SPREADING EWD THROUGH THE
LATE EVE/ERLY NIGHT. CONCERN EARLY WRT SIG SFC WIND GUST POTNL WITH
STORMS ERLY THIS EVE...LESSER AT KFWA ONCE PARCELS BECOME INCSGLY
ELEVATED IN NATURE. POST FNTL COOLING/CYCLONIC FLOW/LAGGING WRN EDGE
OF HIR SFC DPS...PORTENDS TO STRATUS DEVLPMENT ERLY SUN AM.
INITIALLY HAVE INTRODUCED AS TEMPO LOW END MVFR/BLO FUEL ALT MET
CONDS. LATER ITERATIONS TO LKLY ASSESS FURTHER FOR PSBL LWRG INTO
IFR RANGE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK FROM 11 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR INZ003.
MI...RIP CURRENT RISK FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
MORNING FOR MIZ077.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 5 AM SUNDAY TO 5 AM EDT MONDAY FOR
LMZ043-046.
&&
SHORT TERM...MURPHY
LONG TERM...LEWIS
AVIATION...MURPHYHazardous weather outlook, Aug 4, 5:47 PM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 547 PM EDT SAT AUG 4 2012 INZ026-027-032>034-OHZ001-002-004-005-015-016-024-025-052200- WELLS-ADAMS-GRANT-BLACKFORD-JAY-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE... MARION...HARTFORD CITY...MONTPELIER...PORTLAND...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 547 PM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. WHILE THE BEST CHANCES FOR SEVERE STORMS WILL BE ALONG AND WEST OF INTERSTATE 69...AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT. BRIEF WIND GUSTS TO 50 MPH WILL BE THE MOST PROBABLE THREAT...HOWEVER AN ISOLATED DAMAGING WIND GUST TO 60 MPH IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED EARLY TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003>009-012>018-020-022>025-MIZ077>081-052200- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH- HILLSDALE- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE 547 PM EDT SAT AUG 4 2012 /447 PM CDT SAT AUG 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT HEAT INDEX VALUES WILL REACH THE MIDDLE TO UPPER 90S THIS AFTERNOON. SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING. DAMAGING WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE SEVERE STORMS. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS EVENING AND EARLY TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-052200- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 547 PM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING INTO EARLY TONIGHT. WIND GUSTS TO 70 KNOTS ARE POSSIBLE WITH THESE STORMS...ESPECIALLY THIS EVENING. HAZARDOUS CONDITIONS WILL EXIST FOR SMALL CRAFT DUE TO THUNDERSTORMS AND INCREASED WINDS AND WAVES BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A HIGH RISK OF RIP CURRENTS SUNDAY INTO SUNDAY EVENING. HAZARDOUS CONDITIONS WILL EXIST FOR SMALL CRAFT SUNDAY INTO SUNDAY EVENING. THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Aug 4, 7:55 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
755 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL MARION 40.56N 85.66W
08/04/2012 M1.00 INCH GRANT IN TRAINED SPOTTER
ALONG WITH WINDS IN EXCESS OF 50 MPH
&&
THLocal storm report, Aug 4, 8:00 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
800 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST JONESBORO 40.48N 85.63W
08/04/2012 E65 MPH GRANT IN PUBLIC
&&
BENTLEYLocal storm report, Aug 4, 8:07 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
807 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 4 SSW LEO-CEDARVILLE 41.16N 85.06W
08/04/2012 M71 MPH ALLEN IN TRAINED SPOTTER
MEASURED AT THE INTERSECTION OF MAPLECREST AND
INTERSTATE 469
&&
BENTLEYLocal storm report, Aug 4, 8:13 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FUNNEL CLOUD HARLAN 41.20N 84.92W
08/04/2012 ALLEN IN LAW ENFORCEMENT
FUNNEL CLOUD REPORTED AT SCHOOL STREET IN HARLAN.
&&
STEINWEDELLocal storm report, Aug 4, 8:57 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
857 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST 4 W CONVOY 40.92N 84.78W
08/04/2012 E60 MPH VAN WERT OH TRAINED SPOTTER
&&
BENTLEYLocal storm report, Aug 4, 9:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
909 PM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG ROLLING PRAIRIE 41.67N 86.62W
08/04/2012 LA PORTE IN EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
JTThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:05 PM EDT | Tornado Warning | IWX | Paulding | 25 min |
| Aug 4, 8:29 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry, Paulding, Putnam | 61 min |
| Aug 4, 8:35 PM EDT | Tornado Warning | IWX | Van Wert | 25 min |
| Aug 4, 8:52 PM EDT | Areal Flood Advisory | IWX | Allen, Putnam, Van Wert | 83 min |
| Aug 4, 9:00 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 45 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.